Texas, 2013

Damaging Wind in Texas, August 7, 2013

August 7, 2013 · NWS AMA · 1 event in 1 county or zone

The combination of a moderately unstable atmosphere and decent deep layer shear led to an isolated severe thunderstorm during the evening hour of the 7th. The 6 PM CST upper air soundings out of Amarillo, Texas and Dodge City, Kansas showed surface based instability between 1700 and 2500 J/kg with deep layer shear around 32 kt across the northern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a moderately unstable atmosphere and decent deep layer shear led to an isolated severe thunderstorm during the evening hour of the 7th. The 6 PM CST upper air soundings out of Amarillo, Texas and Dodge City, Kansas showed surface based instability between 1700 and 2500 J/kg with deep layer shear around 32 kt across the northern Texas Panhandle. As daytime heating maximized the thunderstorm developed along the Texas and New Mexico state lines. This thunderstorm moved to the north along the state lines before producing a severe gust over Dallam County. This thunderstorm would continue moving to the north until it merged with a developing squall line along the Oklahoma and New Mexico state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 4:54 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 7, 4:54 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT WED AUG 7 2013

.UPDATE...
FORECAST UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH FOR ALL OF THE
PANHANDLES THROUGH MIDNIGHT. ALSO INCREASED POPS ACROSS THE WESTERN
PANHANDLES BASED ON RADAR TRENDS. HEAVY RAIN...POSSIBLY LEADING TO
FLOODING OR FLASH FLOODING...WILL ALSO REMAIN A CONCERN WITH THESE
STORMS.

KB

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT WED AUG 7 2013/

DISCUSSION...
INSTABILITY...SURFACE BOUNDARIES AND UPPER LEVEL SUPPORT WILL
ALL HELP TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE
PANHANDLES TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH
STRONG GUSTY WINDS AND HAIL THE MAIN THREATS. HEAVY RAIN MAY ALSO
CAUSE SOME FLOODING ISSUES...BUT THE STORMS WILL BE MOVING A LITTLE
FASTER THAN THE LAST COUPLE OF DAYS.

SEVERAL SURFACE BOUNDARIES WILL LIKELY HELP CONVECTION TO FIRE
AGAIN THURSDAY BEFORE THE COLD FRONT MOVES SOUTH. SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION AS AN
UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE AREA AND
COMBINES WITH THE MOISTURE...INSTABILITY AND SURFACE
BOUNDARIES.

THE FLOW ALOFT SHOULD STILL BE STRONG ENOUGH FRIDAY AND
SATURDAY TO PULL MOUNTAIN CONVECTION THIS WAY. OTHERWISE...ANY
LEFTOVER OUTFLOW BOUNDARIES WILL LIKELY FIRE CONVECTION AS
WELL.

SUNDAY MAY BE A DOWN DAY FOR CONVECTION AS THE UPPER HIGH
SHIFTS WEST OVER WEST TEXAS FOR A DAY...SO WILL LEAVE THIS DAY
DRY.

THE UPPER HIGH MOVES BACK OVER THE SOUTHERN ROCKIES BY MONDAY WHICH
WILL PUT THE PANHANDLES IN NORTHWEST FLOW. THIS FLOW WILL
AGAIN BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION.

MODELS DO NOT AGREE ON THE MOVEMENT OF THE COLD FRONT OVER THE NEXT
DAY TO DAY AND A HALF. FOR NOW HAVE GONE WITH THE GFS AS IT SEEMS TO
HANDLE CURRENT SITUATION THE BEST.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS WEEKEND GIVEN THE RAIN CHANCES AND THE FACT THAT LOWEST RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Aug 7, 5:00 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT WED AUG 7 2013

OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
600 PM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE PANHANDLES
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH THE PRIMARY HAZARDS.
LOCALLY HEAVY RAIN MAY ALSO LEAD TO FLASH FLOODING. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY
THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. A FEW STORMS MAY BE
SEVERE DURING THIS TIME PERIOD...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE
WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH MIDNIGHT.

KB

In the hours before

Special weather statement, Aug 7, 3:36 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT WED AUG 7 2013

TXZ006-011-072230-
HARTLEY TX-OLDHAM TX-
436 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 530 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTH OF GLENRIO...OR 16 MILES SOUTHEAST
OF NARA VISA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN OLDHAM COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3549 10305 3573 10294 3561 10264 3528 10291
      3534 10305
TIME...MOT...LOC 2136Z 207DEG 10KT 3540 10296

SCHNEIDER
Special weather statement, Aug 7, 3:46 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
446 PM CDT WED AUG 7 2013

OKZ001-072245-
CIMARRON OK-
446 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIMARRON COUNTY UNTIL 545
PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF BOISE CITY...MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10234 3664 10249 3668 10271 3700 10268
TIME...MOT...LOC 2146Z 192DEG 9KT 3675 10258

SCHNEIDER/
Local storm report, Aug 7, 4:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
08/07/2013  M63 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1300742

ABM
Local storm report, Aug 7, 5:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 NNW BOISE CITY        36.78N 102.55W
08/07/2013  E2.75 INCH       CIMARRON           OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1300743

COCKRELL
Local storm report, Aug 7, 5:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             7 W KEYES               36.81N 102.38W
08/07/2013  E1.75 INCH       CIMARRON           OK   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1300744

MOULTON/SPENCER

The radar

The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
August 7, 5:30 PM CST to 5:31 PM CST
Where
Dallam County, Texline
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.380, -103.020

A discrete thunderstorm moved along the western edge of Dallam County during the evening hours of the 7th. As the thunderstorm moved over the town of Texline (Dallam County), a trained storm spotter reported an estimated 60 mph wind gust. This thunderstorm continued moving to the north before merging with a developing squall line along the Oklahoma and New Mexico state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475294.